Illinois, 2016

High Wind in Illinois, April 2, 2016

April 2, 2016 · NWS ILX · 14 events in 11 counties and zones

A deepening area of low pressure tracking through the Great Lakes brought high winds to central and southeast Illinois on April 2nd. The winds gusted to between 58 and 62 mph at times from late morning through early evening, creating scattered damage and power outages.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A deepening area of low pressure tracking through the Great Lakes brought high winds to central and southeast Illinois on April 2nd. The winds gusted to between 58 and 62 mph at times from late morning through early evening, creating scattered damage and power outages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 5:33 AM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 2, 5:33 AM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
633 AM CDT SAT APR 2 2016

.SHORT TERM...(Today)
ISSUED AT 329 AM CDT Sat Apr 2 2016

A low pressure area will push through the Great Lakes region today
and drag a cold front across the northern half of the state. All
models agree that any pcpn associated with this system should remain
well northeast of I-74 through the day. There will be some clouds
associated with this front which should be mainly across the
northeast half of the CWA through the day. The big issue with
today's forecast is the very tight pressure gradient that is created
with the cold front moves through the area. Based on forecast timing
of the front, believe strongest winds/gusts will be between 9am and
2pm. Already have a wind advisory going for the whole area starting
at 9am and this still looks like a good forecast. So, will not be
making any changes there. Wind speeds with will be very strong, with
sustained winds of 30-35 mph and gusts of around 50 mph. There could
be 2-3 hours of brief wind gusts of up to 55 mph, but believe
isolated and infrequent at this time. Strong CAA today will keep
temps below normal another day.

.LONG TERM...(Tonight through Friday)
ISSUED AT 329 AM CDT Sat Apr 2 2016

Beyond the winds today, the concern jumps to the rapidly dropping
temperatures tonight.  As the ridge axis slides over the region,
winds tonight decouple and bottom out at the surface, allowing for
very efficient radiational cooling.  Overnight lows at or below
freezing will damage tender early vegetation.  Widespread frost is
expected as well.  Freeze warnings have been issued mainly south of
a line from Danville to Rushville.  More southerly winds kick back
in on Sunday and temperatures swing to the other end of the
spectrum, warming into the 60s...with brisk winds, edging close to
wind advisory status again Sunday afternoon. The next wave should
pass to the north...with a slight chance for some precip in the
northern tier of Illinois Sunday night.

The rather changeable weather pattern will continue through the end
of the week.  For the most part, Illinois will remain under the
influence of northwesterly flow with a series of shortwaves.
Temperatures will shift back and forth to above and below normal,
with Tuesday morning likely to see another freeze...and 60s again by
Wednesday.  Best chances for widespread precip coming Tues night and
Wednesday as a deeper wave digs into the broader upper trof.  A
surface system has time to develop before dragging a cold front
through the state.  The guidance into the extended seems heavily
influenced by climatology.  Expect the trend to continue through the
week, however, with the shortwave series in the NW flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 633 AM CDT Sat Apr 2 2016

VFR conditions will prevail at all TAF sites next 24hrs. A weather
system will move across the northern sites this morning, but only
pcpn expected would be some sprinkles...so will not include any
mention in TAFs. Mid clouds expected initially, but cigs will drop
from 12kft down to 5kft later this morning. However, the system
will move east of the TAF sites this afternoon and skies should
become mostly sunny for this afternoon. Winds will be west to
northwest through most of the period, until the high pressure area
builds into the area for later tonight...then winds will become
variable. Winds will increase in speed dramatically this morning.
Sustained winds of 24-30kts will be common with gusts to around
40kts. Strongest winds should be late this morning and into the
early afternoon. By this evening, with high pressure moving in,
winds will decrease and become light and variable overnight.

&&

.ILX Watches/Warnings/Advisories...
Freeze Warning from 2 AM to 8 AM CDT Sunday for ILZ040>057-
061>063-066>068-071>073.

Wind Advisory until 7 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&

SHORT TERM...Auten
LONG TERM...HJS
AVIATION...Auten
Hazardous weather outlook, Apr 2, 5:09 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
609 AM CDT SAT APR 2 2016

ILZ027>031-036>038-031200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-STARK-TAZEWELL-WOODFORD-
609 AM CDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. WEST TO NORTHWEST WINDS WILL
BECOME QUITE STRONG AND GUSTY. WIND GUSTS OF 45 TO 50 MPH CAN BE
EXPECTED...WHICH COULD BLOW AROUND LIGHT OBJECTS AND MAKE DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES ESPECIALLY ON NORTH TO SOUTH
ROADWAYS.

TEMPERATURES SHOULD FALL TO NEAR FREEZING OR BELOW LATE TONIGHT.
THE FREEZING TEMPERATURES COULD POSE A HAZARD TO ANY SENSITIVE
EARLY SEASON PLANT GROWTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES SHOULD FALL TO NEAR FREEZING OR BELOW TUESDAY
MORNING AND GETTING NEAR FREEZING ON THURSDAY NIGHT. THESE
FREEZING TEMPERATURES WILL POSE A HAZARD TO SENSITIVE EARLY SEASON
PLANT GROWTH.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ040>057-061>063-031200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-COLES-CUMBERLAND-DE WITT-DOUGLAS-
EDGAR-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-PIATT-SANGAMON-
SCHUYLER-SCOTT-SHELBY-VERMILION-
609 AM CDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. WEST TO NORTHWEST WINDS WILL
BECOME QUITE STRONG AND GUSTY. WIND GUSTS OF 45 TO 50 MPH CAN BE
EXPECTED...WHICH COULD BLOW AROUND LIGHT OBJECTS AND MAKE DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES ESPECIALLY ON NORTH TO SOUTH
ROADWAYS.

A FREEZE WARNING IS IN EFFECT FOR TOMORROW NIGHT. TEMPERATURES
SHOULD FALL TO NEAR FREEZING OR BELOW LATE TONIGHT. THE FREEZING
TEMPERATURES COULD POSE A HAZARD TO ANY SENSITIVE EARLY SEASON
PLANT GROWTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

TEMPERATURES SHOULD FALL TO NEAR FREEZING OR BELOW TUESDAY
MORNING. THESE FREEZING TEMPERATURES WILL POSE A HAZARD TO
SENSITIVE EARLY SEASON PLANT GROWTH.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS CENTRAL
ILLINOIS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ066>068-071>073-031200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
609 AM CDT SAT APR 2 2016

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 7 PM CDT
THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM CDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. WEST TO NORTHWEST WINDS WILL
BECOME QUITE STRONG AND GUSTY. WIND GUSTS OF 45 TO 50 MPH CAN BE
EXPECTED...WHICH COULD BLOW AROUND LIGHT OBJECTS AND MAKE DRIVING
DIFFICULT FOR HIGH PROFILE VEHICLES ESPECIALLY ON NORTH TO SOUTH
ROADWAYS.

A FREEZE WARNING IS IN EFFECT FOR TOMORROW NIGHT. TEMPERATURES
SHOULD FALL TO NEAR FREEZING OR BELOW LATE TONIGHT. THE FREEZING
TEMPERATURES COULD POSE A HAZARD TO ANY SENSITIVE EARLY SEASON
PLANT GROWTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FREEZE WARNING IS IN EFFECT FOR TOMORROW NIGHT. TEMPERATURES
SHOULD FALL TO NEAR FREEZING OR BELOW TUESDAY MORNING. THESE
FREEZING TEMPERATURES WILL POSE A HAZARD TO SENSITIVE EARLY SEASON
PLANT GROWTH.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY ACROSS SOUTHEAST
ILLINOIS.

FLOODING WILL CONTINUE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
THROUGH MIDDAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

AUTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, Logan

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

A semi trailer was blown over on I-155 at mile marker 7 at 12:00 PM CDT.

High Wind, Logan

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

Several power poles were blown down along Old Route 55 between Lincoln and Lawndale at around 12:05 PM CDT.

High Wind, Champaign

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Champaign forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

A few large tree limbs were blown down in Ogden at around 12:12 PM CDT.

High Wind, Tazewell

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Tazewell forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Shingles were blown off the roof of a house in Pekin at around 1 PM CDT.

High Wind, Menard

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Menard forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

Several small tree limbs were blown down 8 miles east of Petersburg at around 1:15 PM CDT.

High Wind, Douglas

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Mesonet
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Large tree limbs were blown down and a few shingles were torn from the roof of a house 3 miles south of Newman at around 1:30 PM CDT.

High Wind, De Witt

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
De Witt forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Broadcast Media
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

A truck trailer headed south on US-51 was blown over just north of Maroa at around 2:27 PM CDT.

High Wind, Edgar

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Edgar forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$45,000
Reported by
Public
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Several trees were either snapped or uprooted, the siding was partially blown off a house, and the roof of an outbuilding was partially torn off 10 miles southeast of Paris at around 2:30 PM CDT.

High Wind, Vermilion

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Vermilion forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.183, -87.733 (the zone’s center; the record gives no point)

Dozens of large tree branches were blown down around Danville, causing power outages.

High Wind, Champaign

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Champaign forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
40.140, -88.199 (the zone’s center; the record gives no point)

Three vehicles were blown over on I-57 at exit 250 near Rantoul.

High Wind, Shelby

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Shelby forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Mesonet
Coordinates
39.391, -88.805 (the zone’s center; the record gives no point)

A camper was blown off Route 16 at around 2:58 PM CDT.

High Wind, Macon

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Macon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A grain bin was blown onto Wise Road between Kenney Road and Strawn Road just northwest of Warrensburg.

High Wind, Christian

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Christian forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.546, -89.277 (the zone’s center; the record gives no point)

A few large trees were snapped at the base in Pana.

High Wind, Macon

When
April 2, 9:00 AM CST to 7:00 PM CST
Where
Macon forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.860, -88.962 (the zone’s center; the record gives no point)

A light pole at the baseball diamond in Forsyth was blown down.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 626243, 626244, 626245, 626246, 626247, 626248, 626249, 626250, 626251, 626252, 626253, 626254, 626255, 626256.